A combination of rituximab, prednisone, and tacrolimus effectively treated relapse Antineutrophil cytoplasmic autoantibody (ANCA)-associated vasculitis After (AAV) renal transplantation, a case study was reported.
This case highlights the importance of close monitoring of AAV patients receiving immunosuppressive therapy with belatacept, especially if renal injury occurs after renal transplantation.
Report “Early post-transplant recurrence of ANCA vasculitis during belatacept-maintained immunosuppressionwas published in Journal of Nephrology.
ANCA-associated vasculitis is a group of autoimmune diseases characterized by inflammation and damage of small blood vessels.This inflammation is usually cause By ANCAs, autoreactive antibodies that bind to specific cells of the immune system (ie, neutrophils) and overactivate them.
The kidney is often the primary site of AAV damage and can lead to renal failure requiring transplantation. Recurrence of her AAV after renal transplantation is rare, especially in the first few weeks after transplantation.
recurrence after kidney transplant
A team of researchers at the Mayo Clinic in Rochester, Minnesota, reported a rare case of a 56-year-old woman with AAV who relapsed within two weeks after kidney transplantation while on immunosuppressive therapy.
This woman was diagnosed with AAV at age 15 after she developed two granulomas, lumps of immune cells associated with inflammation, in her eyes. The first granuloma was surgically removed and the second was treated with the immunosuppressant cyclophosphamide and high-dose corticosteroids.
She was put on maintenance treatment with another immunosuppressant called azathioprine. However, at the age of 50, she developed progressive kidney disease from her AAV and was put on hemodialysis.
Blood tests detected the most common antibodies targeting myeloperoxidase (MPO) and proteinase 3 (PR3). General ANCA To AAV people.She had no symptoms and her clinician believed her illness was inherent. remission Continuation of azathioprine treatment is recommended.
After six years of hemodialysis, the woman received a kidney transplant. She was then treated with thymoglobulin (to avoid rejection) and the corticosteroid methylprednisone. She received maintenance treatment with several immunosuppressants, including belatacept, mycophenolate mofetil, and prednisone.
Two weeks after transplantation, she developed delayed graft function. It is characterized by kidney damage, meaning that the transplanted kidney was not functioning properly. This was confirmed by renal biopsy.
Additional blood tests showed anti-MPO and anti-PR3 antibodies, but no anti-glomerular basement membrane antibodies (associated with renal damage) were detected. Levels of C-reactive protein, a widely used inflammatory biomarker, were elevated at 21.6 mg/L.
Diagnosis of recurrent AAV
From this result, the woman Diagnosed With early recurrent AAV.
She was given rituximab, prednisone, and intravenous immunoglobulin, a pool of several antibodies derived from the plasma of healthy blood donors. Belatacept has been replaced by the immunosuppressive drug tacrolimus (marketed specifically as Prograf). It is known that inhibiting helper T cells (a type of immune cell) and reducing ANCA antibody production lowers the recurrence rate.
After 4 days of treatment with rituximab and prednisone, the woman started producing urine and stopped dialysis after a few days. Decreased levels of creatinine, a marker of renal dysfunction, were observed. Levels of B cells (another type of immune cell), MPO, and PR3 antibodies also decreased with treatment.
An additional biopsy 114 days after transplant showed less renal damage and her renal function continued to improve.
One year after transplantation, the biopsy showed no signs of AAV, suggesting that the woman had responded to treatment. Tacrolimus and prednisone were maintained.
“Although the exact mechanisms behind these pro-inflammatory phenomena remain unclear, several theories explain the reactivation of AAV in patients and underlie the subsequent conversion of AAV to tacrolimus without recurrence.” “AAVs” may have been caused by incomplete inhibition of helper T cells by belatacept, the researchers wrote.
“Our case suggests that in the case of systemic autoimmune disease, especially in the setting of delayed graft function, patients maintaining belatacept should be closely monitored for recurrence,” the study said. wrote, noting that they found women responded well to switching between rituximab and belatacept. In the case of tacrolimus, her case “suggests that the natural history of systemic autoimmune disease may differ from that experienced with more traditional immunosuppression.”